Table of Contents
Is the Niacin Flush Bad for you?
A growing number of people are taking Niacin Supplements nowadays because of the potential health benefits of niacin/vitamin B3. However taking niacin has an unusual side effect known as the Niacin Flush which can cause people to no longer desire to take the supplement because of the rather uncomfortable reaction; however it is harmless.Going through this article I will discuss what the niacin flush is, it's effect on your body and health and how to help reduce the phenomenon or avoid it altogether!
What is the Niacin Flush?
To start things off, we need to figure out what the flush is. Niacin is one of the B complex of vitamins with tremendous health benefits, but also a pretty interesting side effect. This side effect is known as the niacin flush.The flush is more common the larger dose and quicker you take niacin. Niacin occurs in food naturally however you will not get the flush from foods, as the dose to feel the flush doesn't occur in nature.The flush threshold varies for everyone however a good standard for it is roughly around 1,000mg with no prior history of taking the supplement. Over time you build up a tolerance to it.Niacin supplements usually contain nicotinic acid which is the form a niacin that has the best health benefits I.e. reducing cholesterol. Whereas niacinamide does not seem to have the same benefits.
How the Flush Works
The flush occurs from how niacin makes your cardiovascular system respond, which is it causes a rush of blood and your capillaries expand. Capillaries are the very tiny blood vessels that originates your skin and the rest of your body. This usually makes you feel rather uncomfortable by making you feel hot and/or tingly/itchy.The flush usually starts in the head region and slowly works its way down your body and arms. It usually stops around your chest area however I have heard of it affecting people's legs.
Niacin Flush Symptoms
Symptoms of the flush occur pretty rapidly after taking the supplement, usually within 10-20 minutes or so and it may last for an hour, however unlike the onset which is very rapid, the process winds down quite gradually.The symptoms of the flush are:
- Reddening of the skin - due to the expanding capillaries and blood flow the skin turns a reddish color. The skin can be a very slight hue or it can look like you were in the tropical sun for several hours and are bright red. Usually dependent on the dosage but also some people are more sensitive to it.
- Warm Feeling - The increase in blood flow makes your skin warmer to the touch and you may actually feel hot. Your body isn't actually heating up, but rather its not cooling down. Your arms and legs are usually a bit cooler than your core temperate (at least on the outside) but the increase of blood warms your extremities up and makes you feel weird.
- Itchy or Tingling Feeling - This is a little hard to describe, however I think it feels quite uncomfortable. Kind of like when your leg or arm falls asleep - just a very mild feeling of it.
Some people love the feeling of the flush, however I'm not huge on it. I will say, the feeling is kind of cool as it is kicking in because you can feel it move down your body!Most people develop a tolerance to the flush so if you are taking a high dose of niacin and you get the flush, it will more than likely subside with time.
Ways to Reduce/Eliminate Niacin Flush
The flush generally occurs by taking big leaps of doses. Say you haven't taken any niacin, if you start off with a 1000mg dose then you will almost certainly experience the flush. If, however, you take say 250mg the chances you will feel the flush are drastically reduced or possible completely eliminated. From there you can slowly take larger doses and still avoid the flush.
- Eat Food - If you have a bite to eat of low fat food before taking the supplement you will have a lesser chance of having the side effect.
- Drink Spring Water - I've heard people swear by spring water - not tap water - but spring water. Try to drink a large amount of water before. This also has other benefits as it can help detoxify your body.
- Try Taking Aspirin - Taking some aspirin about 30 minutes before taking niacin can help reduce the risk of the flush. However I believe this can be a dangerous tactic. I don't think using medication to prevent harmless reactions is a smart decision. I know aspirin has its benefits but I am always skeptical with taking medication because we don't always know what the long term effects are. I believe in healthy food and water can do a lot to help.
- Try a Different Supplement - There are some supplements out there that minimize the flush on their own, usually fast acting niacin products are more likely to cause the flush; whereas slower acting ones are much less likely.
Why Do People Take High Doses of Niacin?
Niacin along with thiamin, riboflavin, and more are part of the B complex of vitamins. They are actually very important for us, the average adult should get around 15mg of niacin every day.People take much higher doses (from 50 to over 1,000mg) because there are some very amazing health benefits that occur when taking a high dose.
- Helps to raise "Good" HGH cholesterol
- Helps to lower "Bad" LDL cholesterol
- Helps to lower triglycerides
These three benefits help to lower heart disease and heart attacks. Make sure to click here to learn more about the benefits of Niacin.You're taking niacin to be healthier, make sure you follow a healthier lifestyle to get the most out of it. Your lifestyle trumps any supplement on the market and makes them much, much stronger.Once you find a good dosage, you will not have to worry about the discomfort of the niacin flush, find a good dose that helps you and leave it there.
Share your comments & questions!